Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

Roller-coaster and mean doctors - encephalitis?????

From: fisheggs - 5 years 25 weeks ago

Hi all,

I'd love to share my story with any of you who feel like wading through it- and if you have any advice or stories I would *love love love* to read them. I'm finding that other people dealing with thyroid issues are the most comforting group.

I was diagnosed hypo about 6 months after having my first baby. I responded well to a 75mcg dose of synthroid and went about my business for the next 9 months.

This February, I got very, very sick. Chills and fever, aches, exhaustion, worse than I'd ever had in my life. I was laid up for about 3 weeks. My husband was out of town in Bolivia for 2 weeks of this time, so managing with the baby and work (I did some from home) was a struggle.

During all this, I lost 15 lbs. When I got better, I noticed that my hands were shaking pretty violently. I couldn't feed my daughter with a spoon or get my contact lenses in. So I went to the doctor.

She sent me to a neurologist and the two of them told me I probably had encephalitis. Then they had me get an MRI, which came back fine. The neurologist actually seemed disappointed. I asked them about whether I could be taking too much thyroid, but since they'd just tested my blood levels and they were "normal", she wouldn't consider it. (TSH 2.3, Free T4 1.51)

So...I manned up and got a new doctor. I'm now on 50mcg and the tremors are WAY down although still noticeable. I have been getting a bit constipated, and my throat feels a little swollen, but that may be because I've been stressed out and looking for symptoms that I am going hypo (my kid is constipated too, so it might be our diet). I think I just have to wait another 2 weeks to see how it goes and what my levels are then. I'd LOVE to be in the small group that goes back to normal thyroid function, but am not getting my hopes up.

The new doctor agreed that losing 10% of my body weight might result in a need to adjust my medication. I'm just so mad that the previous doctors scared me so needlessly, with so little evidence. I cried my eyes out when I learned how serious encephalitis can be. Sheesh. And not even considering the possibility of overdosing on thyroid hormone was bad, too. It's not GOOD to continue taking too much!

Symptoms were: Serious hand tremor, nervousness, warmness, continued weight loss, loose stool, loss of period

Symptoms now: Some hand tremor, a little trouble swallowing (although I've been coughing for a week with a cold), alternating constipation and the reverse, weight stable.

Best Responses
There are no responses to this discussion. Be the first!
Do you find this discussion helpful?
0
SHOW MAIN MENU
SHOW SUB MENU